Type 1 Diabetes: Low Blood Sugar At School

Type 1 Diabetes: Low Blood Sugar At School


Low Blood Sugar At School: What To Do Everyone with type 1 diabetes has low blood sugar from time to time. If you have a student with type 1 diabetes,
it’s important to know how to recognize low blood sugar, and what to do. Low blood sugar is also called Hypoglycemia. It’s when blood sugar drops below 4.0 millimoles
per litre. Remember: insulin and physical activity lower blood sugar, while the carbohydrates in food cause it to rise. Blood sugar can drop too low if a student:
Has too much insulin, and not enough food; Misses or delays a meal or snack; Or is physically
active without adjusting food or insulin. Not everyone has the same symptoms of low
blood sugar. Common ones include: Shaking or sweating;
Pale Skin; Hunger; Weakness or Fatigue; Bad Mood; Headache or Blurry Vision; Dizziness or Confusion; Or any unusual behaviour. If you think a student’s blood sugar is
low, act quickly. Do not leave them alone. Even students who are independent may need help. You should also stay put! Walking can make blood sugar go even lower. Check blood sugar. If it’s below 4.0, or if you don’t have
a meter but suspect low blood sugar, give the student a fast-acting sugar such as candy,
dextrose tablets, or juice. After 10 to 15 minutes, check again, and repeat
these steps until their blood sugar is above 4.0. If the next meal or snack is over an hour
away, the student will need a snack. Check their care plan for more details. When a student’s blood sugar drops very low, they can lose consciousness or have a seizure. If that happens, do not try to put anything
in their mouth, and follow emergency procedures. Knowing how to recognize and respond to low
blood sugar can prevent it from becoming dangerous and help keep kids safe at school. [children cheering] Watch the next video to learn more about keeping students safe when they have severe low blood sugar.

Leave a Reply

Your email address will not be published. Required fields are marked *